MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1450
Medical Device Problem Codes Kinked (1339); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 48.6 cm from the proximal end.The embolization coil was detached from its pusher assembly.Conclusions: evaluation of the returned device revealed that the pc400¿s pusher assembly was fractured.This type of damaged typically occurs due to improper handling during use.If the device is forcefully advanced against resistance as was mentioned in the complaint, damage such as a kink may occur.Then, if the kink is attempted to be straightened, damage such as a fracture may occur.If the pusher assembly becomes fractured, it may allow the pull wire to retract out of the distal detachment tip, which would allow the embolization coil to detach.The root cause of the initial resistance experienced prior to forceful advancement could not be determined.The px slim mentioned in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery (iia) using penumbra coil 400s (pc400s).During the procedure, the physician successfully deployed and detached five pc400s in the target vessel using a px slim delivery microcatheter (px slim).While attempting to advance another pc400 through the px slim, the physician experienced resistance and the pc400 was unable to advance any further.The physician then attempted to forcefully advance the pc400 coil through the middle of the px slim and consequently, the pc400 pusher wire became kinked.Therefore, the physician removed the px slim with the pc400 inside, and then removed the pc400 from the px slim.The procedure was completed using the same px slim and additional pc400s.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6985116
Report Number3005168196-2017-01902
Device Sequence Number13760031
Product Code HCG
UDI-Device Identifier00814548010687
UDI-Public00814548010687
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/24/2024
Device Catalogue Number4002C1450
Device Lot NumberF71319
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/04/2017
Initial Report FDA Received Date10/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR